Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

After lumbar spin injections blood sugar levels out of control. What is this all about?

TamiGTTamiG Posts: 19
edited 06/11/2012 - 8:41 AM in Spinal Injections
I am getting ready to have my secound injection and I was wondering if anyone out there with type 2 diabeties has experinced blood sugar levels going way up from them? I have never had to much of a problem but I my before bed reading was 500!!! I have never had a reading highier than 197. I am due for another injection this Tue. 2/2 called the Dr. but they haven't called back yet. Since my first injection didn't do anything I am wondering if this is the best way to go or not.
Anyones input or experiences would be appreciated.

Thanks,
Tami
advertisement

Comments

  • I cannot comment from personal experience, but I looked on multiple websites, including many for medical clinics that do ESIs and many said the following, worded almost exactly this way:

    "More common temporary side effects include bleeding, headaches, and flushing. Patients with diabetes may have a temporary increase in their blood sugar."

    It then goes on to say the patient should discuss his/her history of diabetes with the doctor....a couple said: "Diabetics should not take their medication for diabetes until after the procedure is complete. Please check your blood sugar at home before arriving at the Pain Management Clinic...."

    I guess the smart thing for you to do is talk to the clinic before proceeding with another appointment. It is not uncommon to have little to no effect with the first ESI, but then have a good response to the second one.

    Hope this helps --

    Gwennie
  • I have not personally witnessed this in humans, but I have seen it in cats. It's referred to as Stress Induced Hyperglycemia. Basically the stress from drawing blood or the cat just being at the vet, drives their blood glucose levels bananas. I know this can also occur in humans. It is important to keep your doctor apprised of the situation.

    Hope this helps,

    "C"
  • Hi Tami,

    ESI can raise blood sugars, and give predestine people type 2 diabetes as it did me. In 2000, I recieved 2 ESI, and after I was diagnost with type 2 diabetes. Trust me I was not to happy with my Ortho Dr for not telling me, especially with my family history of diabestes. He informed me at that time, there was quite a lot of possible side effects. What he stated to me at that time was, the steroids in the shot don't give you diabetes. If your are going to come down with diabetes later in life, this just speeds is up. Sometimes after 18 months, your diabetes can go away, because that's how long steroids take to get out of your system.

    As the dr told me it speeds it up. A year before, my blood glucose was 93. A years later, and 2 weeks after my last ESI, my fasting blood glucose was 233, and A1C's was 13.7. I hoped at 18 months it would go away, but it did not.

    Now just because this happened to me, doesn't mean it will happen to you. Or does it mean it will raise yours. It all depends on the steroid they inject, and how your body reacts to the steroid. I'm no expert, and I could be one of the lucky ones. lol I'm always one of the ones that get the strange and rare disease, and conditions. My PCP says, if it's uncommon, you'll get it or do it to yourself. lol.

    I would do the same thing you did, and call your dr. If they don't get back to you, call the dr that treats your diabetes. They should be able to help you, and answer your questions. It's always the right to ask your dr. No 2 people are even alike.
    Bobbi Jo
  • Thank you so very much for your input. I just do not have much faith in the workman comp. Ortho that I am going to . I had called their office n regards to my high level the other morning and all I got is that 240 before breakfast was ok! Well for me ok is normaly around 90-95 so I don't know where they were coming from.

    Thanks for your words of wisdom,
    Tami
  • Thank you so very much for your input. I just do not have much faith in the workman comp. Ortho that I am going to . I had called their office n regards to my high level the other morning and all I got is that 240 before breakfast was ok! Well for me ok is normaly around 90-95 so I don't know where they were coming from.

    Thanks for your words of wisdom,
    Tami
  • kayLynkkayLyn Posts: 1
    edited 08/05/2015 - 9:49 AM
    I can relate to high BS's after injections, but my pain has been so bad I try to do enough exercise to overcome the sugars. I eat protein and low cal veggies. One would think I'd lose weight, but that doesn't happen. I do trust my Dr. completely. I just had my third injection and my BS is as high as it has ever been. Will be calling my PCP tomorrow to see what we can do about it. Best of luck to you Tami!

    Welcome to Spine-Health
    Please click on link for helpful information!
    KayLyn VanderVeen
  • many years ago, I went in for an injection and while I was at the clinic I went in for my blood work. Got diagnosed with diabetes after that. I knew it wasn't true and it took me a year of constant testing to convince my doctor. Actually the new doctor that I had, knew that the shots increased BS, which the first doctor obviously didn't know. I stopped doing the shots.
    Andrea
advertisement
Sign In or Register to comment.